New York, 2016

Hail and Damaging Winds in New York, July 23, 2016

July 23, 2016 · NWS BGM · 5 events in 1 county or zone

A cold front associated with a strong wave aloft moved across the region Saturday afternoon. This front moved into a very unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front associated with a strong wave aloft moved across the region Saturday afternoon. This front moved into a very unstable environment. Showers and thunderstorms quickly developed ahead of the cold front. Some of these storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 2:27 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 23, 2:27 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
327 PM EDT SAT JUL 23 2016

.SYNOPSIS...
Hot and dry conditions will continue through the weekend with
lots of sunshine. A storm system will start to impact the
northeast early Monday morning. A cold front will bring scattered
showers and thunderstorms to the region mostly Monday afternoon
and evening. High pressure will build back over the region on
Tuesday ending the chances for rain.

&&

.NEAR TERM /THROUGH SUNDAY/...
2 PM update...

Temperatures have rebounded back into the upper 80s and lower 90s
this afternoon. A lake shadow is keeping SYR cooler. Clear to
partly cloudy skies. Questions the next few hours with convection
over eastern Lake Ontario diving sse. Good elevated core with in
cloud lightning on lead cell half hour north of Oswego. This with
a decent short wave and secondary cold front. Added pops to
Onondaga Madison and Otsego until 00z. Expect thunderstorm to
weaken as it moves into the drier air over the land. Low level
instability is good though so lift continues.

Tonight skies will clear. High pressure builds in late tonight.
Some fog possible but boundary layer winds still strong. Best
chance will be in the river valleys of the Chemung basin closer to
the high. Low temperatures will fall into the 50s and lower 60s
with the dry air. Still several degrees over the crossover
temperature.

The high will be over the area Sunday. This will keep the area
dry and sunny with light winds. With WAA high temperatures will
again be in the upper 80s and lower 90s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Warm advection sets up for Sunday night in advance of next system.
Lead shortwave energy with this system may bring some scattered
showers or storms overnight into early Monday..mainly over central
NY. Overnight lows will be very mild due to SW flow bringing in
the warm/humid airmass with most areas not dropping below the
upper 60s to low 70s.

For Monday, scattered showers/storms may be ongoing to start the
day due to lead shortwave energy. This may act to hinder
destabilization later in the day. Still expect more widespread
showers/storms to develop in the afternoon as main cold front
approaches along with stronger forcing aloft. Forecast models
suggest potential of ML CAPES to reach 1000-2000+ j/kg with deep
layer shear initially 20-30 knots increasing to 30-40 knots by
late day. As alluded to above, still some uncertainty as to just
how unstable conditions will get due to cloud cover and also if
best instability can align with the strongest shear/forcing. Thus,
potential exists for severe storms to occur during the
afternoon/early evening however confidence currently not high. The
other big story for Monday will be temps in the 80s to near 90
along with oppressive humidity. This will result in heat indices
in the low to mid 90s from the Southern Tier into NE PA.

Showers and storms will diminish Monday evening with the cold
frontal passage gradually bringing in a less humid airmass by
Tuesday. Tuesday will feature mainly sunny skies and seasonally
warm temperatures with less humidity as high pressure moves in.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure will bring continuing seasonally warm temperatures
with mainly sunny skies and fairly comfortable humidity levels through
midweek. Forecast models begin to diverge as far as forecast
details for late in the week into next weekend however in the big
picture, upper level troughiness developing over eastern Canada
will support increasing chances for showers/storms over the area by
late week into next weekend. The end of the forecast period will
also tend toward slightly cooler daytime highs but warmer
overnight lows due to increasing clouds and low level dew points.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
130 pm update...

VFR conditions will continue for the most part at the TAF sites.
Watching convection over northeast NY which could drop into RME
and maybe SYR by 00z. Some weakening should occur and isolated now
so probably will not directly impact airports. Medium confidence.

Other issue will be the valley fog late tonight. For ELM have MVFR
vsby fog. May fall to IFR briefly between 9 and 12z. Boundary
layer winds around 15 kts which should impede. Also moisture
coming from the warm river and not the dry ground. Dewpoint
temperatures also falling tonight so surface temperatures will
have to fall into the lower 50s.

Rest of sites good confidence on no fog. Sunday sunny to mostly
sunny.

Winds NW at 10 to 15 with higher gusts this afternoon. Tonight
winds dropping to light and variable or calm. Sunday winds light
and if any dominant direction still NW.

OUTLOOK...

Sun aftn and night...VFR.

Mon and Mon eve...Showers and thunderstorms. Mostly VFR to MVFR.

Monday overnight to Thu...mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...PCF
LONG TERM...PCF
AVIATION...TAC
Hazardous weather outlook, Jul 23, 2:50 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT SAT JUL 23 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-242000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
350 PM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND STORMS ARE EXPECTED WITH A COLD FRONT MONDAY
AFTERNOON INTO THE EVENING. EARLY INDICATIONS ARE STORMS MAY HAVE
THE POTENTIAL OF BECOMING STRONG TO SEVERE. IN ADDITION,
CONDITIONS WILL BE HOT AND HUMID AHEAD OF THE FRONT MONDAY WITH
HEAT INDICES IN THE LOW TO MID 90S ACROSS MOST OF THE SOUTHERN
TIER OF NEW YORK THROUGH NORTHEAST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Ft Drum radar (KTYX), 79 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Oneida

When
July 23, 5:07 PM EST to 5:17 PM EST
Where
Oneida County, 0.5 mi W of Kirkland
Measured
1 in hail
Property damage
$20,000
Reported by
NWS Employee
Coordinates
43.080, -75.390

Thunderstorm Wind, Oneida

When
July 23, 5:45 PM EST to 5:55 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.230, -75.490

A thunderstorm moved into the area Saturday afternoon and quickly became severe. The thunderstorm knocked many trees over and caused power outages in the city of Rome.

Thunderstorm Wind, Oneida

When
July 23, 5:55 PM EST to 6:05 PM EST
Where
Oneida County, Westmoreland
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.120, -75.420

A thunderstorm moved into the area Saturday afternoon and quickly became severe. The thunderstorm knocked many trees over and caused power outages in the city of Westmoreland.

Thunderstorm Wind, Oneida

When
July 23, 6:00 PM EST to 6:10 PM EST
Where
Oneida County, Kirkland
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.080, -75.380

A thunderstorm moved into the area Saturday afternoon and quickly became severe. The thunderstorm knocked many trees over and caused power outages in the city of Clark Mills.

Hail, Oneida

When
July 23, 6:10 PM EST to 6:20 PM EST
Where
Oneida County, Clinton
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.050, -75.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653957, 653959, 653960, 653961, 653958.